A Parent’s Primer: Vasculitis and Vaccines

By Norma Erickson

What is vasculitis?

Vasculitis is considered a rare group of disorders caused by inflammation of blood vessels. It is a condition which is easy to miss, or misdiagnose, because inflammation of blood vessels is capable of causing a wide range of symptoms which can be vague, generalized and/or non-specific depending upon whether veins or arteries are affected, where these blood vessels are located, how wide-spread the inflammation is, and the degree to which the blood flow is restricted in the affected area.[1] [2]

How vasculitis presents itself depends upon which tissues, organs or systems are affected, and to which degree they are affected by the impaired blood flow resulting from inflammation.

For example:

  • CNS (central nervous system) vasculitis[3] may cause headaches, confusion, changes in personality, seizures, vision problems, tingling, loss of feeling, weakness, paralysis or other neurological problems including permanent disability.
  • Churg-Strauss vasculitis[4] can have symptoms similar to asthma because of lung involvement. Can include shortness of breath, wheezing, chest pain, and coughing up blood.
  • Henoch-Schönlein purpura[5] can present as small raised purple areas under the skin (purpura) due to hemorrhage, abdominal pain, nausea, vomiting, joint pain, or blood in the urine (hematuria) because of its systemic involvement.
  • Temporal arteritis[6] can cause headache and tender thick blood vessels on the side of the forehead. Can also cause fatigue, loss of appetite (then weight), fever, heavy sweating, fever, joint and muscle pain.
  • Cutaneous vasculitis[7] may cause petechiae (small red dots), purpura, urticaria (hives), bruising, or ulcers of the skin.

The symptoms listed above are by no means an exhaustive list, but it does give you some idea of the various possible manifestations and how easily vasculitis can be mistaken for a multitude of other disorders.

What does vasculitis have to do with vaccines?

If you do a simple Google search for ‘vasculitis and vaccines,’ you will see over 500,000 results. Consider the following quotes from a few of the scientific articles referenced:

  • “A 14-year-old boy who had no relevant previous history and who was not taking any drugs presented with a livedo reticularis (mottling of the skin), fever, loss of weight, testicular pain, and paresthesias two months after receiving the third dose of a hepatitis B vaccination. Inflammatory parameters (ESR and CRP) were high. The patient met the ACR diagnostic criteria for polyarteritis nodosa.”[8] [9]
  • “Here we describe 4 cases of new onset or relapsing antineutrophil cytoplasmic antibodies associated vasculitis occurring in timely association with influenza vaccination. In the literature different subtypes of vasculitis have been repeatedly reported after influenza vaccination.”[10]
  • “…anecdotal cases continue to be reported of autoimmune phenomena following influenza vaccination, including SLE, RA, pericarditis and various forms of vasculitis.”[11]
  • “Giant cell arteritis (GCA) and polymyalgia rheumatica (PMR) are inflammatory rheumatic diseases common in people over the age of 50 years. Herein, we report 10 cases of previously healthy subjects who developed GCA/PMR within 3 months of influenza vaccination (Inf-V). A Medline search uncovered additional 11 isolated cases of GCA/PMR occurring after Inf-V.”[12]
  • “We describe here a case of Henoch-Schönlein purpura (HSP) that occurred 10 days after administration of the meningococcal polysaccharide vaccine and came to the attention of a Vaccine Safety Datalink (VSD) investigator (but did not occur in the VSD cohort). Periodic case reports have linked vaccines to HSP.”[13]
  • “The aim of this study was to characterize the adverse events of attenuated measles vaccine in mainland China. …28 cases of Henoch-Schonlein purpura (HSP) were reported.”[14]
  • “We report the original case of cutaneous periarteritis nodosa that occurred one month following vaccination against hepatitis B.”[15]
  • “We report a case of biopsy proven vasculitis, presenting as mononeuritis multiplex, following influenza vaccination. The clinical picture evolved rapidly into a syndrome indistinguishable from axonal Guillain-Barré syndrome. This suggests a differential diagnosis for post-vaccination neuropathy, with implications for management. We believe this is the first report in which there was an associated peripheral neuropathy at presentation. It raises issues about the aetiology and pathogenesis of vaccination associated neuropathy.”[16]

It is important to note that none of these studies have identified a direct causal relationship between the vaccine administered and the outcomes observed. Each one, however, exhibits a strong temporal association between the vaccine and the outcome. This means that the observed adverse events occurred within a time-frame where it is reasonable to consider the event was potentially caused by the vaccine.

In general, disorders caused by vasculitis are serious and need to be evaluated promptly. The problem is they may be difficult (even for doctors) to recognize because of the significant overlap of signs and symptoms with other more common conditions.

According to Dr. Yehuda Shoenfeld:[17] [18]

“Vaccination can have adverse autoimmune effects and may even trigger full-blown autoimmune disorders. At the moment, it is not possible to identify who is most prone to develop these side effects or disorders after immunization. Further research is needed to identify these individuals.”

The SaneVax Team could not agree more. More research does need to be done in the area of vaccine injuries – who is susceptible and why?

What do parents do while waiting for the research? 

Every time someone in your family receives a vaccination, have the person administering the vaccine record the name of the vaccine, the lot number and the expiration date. Keep a copy for your records.

Keep a journal of every new medical condition experienced after vaccination. Do not worry about whether or not you think it may be related to the vaccination – that is up to the experts to try and determine. The point is your written record may prove invaluable should you or your child actually be the victim of an adverse reaction to a vaccine.

Talk to your doctor if you suspect vasculitis or any other adverse reaction. Keep in mind that since adverse reactions to vaccines are considered rare, most physicians are not trained to recognize them. You may have to back up any concerns with your own research. Should you need to do this, stick to published scientific articles and studies. Medical professionals will not consider other sources credible.

If you and your doctor disagree, consider obtaining a second opinion. You have every right to do so.

Learn how vasculitis is typically diagnosed:

In general, disorders caused by vasculitis are serious and need to be evaluated promptly. The problem is they may be difficult for even doctors to recognize because of the significant overlap of signs and symptoms with other more commonly encountered disorders.

The diagnosis of any type of vasculitis involves tests to demonstrate the presence of a strong inflammatory process. Tests which reveal inflammation throughout the body include erythrocyte sedimentation rate, blood tests to reveal anemia/increased white blood cells, or tests to demonstrate the presence of immune complexes and/or antibodies circulating in the blood. An x-ray procedure called angiography can sometimes be used or biopsies taken from affected organs to demonstrate inflammation.[19]

References:

Comments

  1. Youdeservewhatyouget says:

    The article states: “Keep a journal of every new medical condition experienced after vaccination. Do not worry about whether or not you think it may be related to the vaccination – that is up to the experts to try and determine. The point is your written record may prove invaluable should you or your child actually be the victim of an adverse reaction to a vaccine.” And later, “…adverse reactions to vaccines are considered rare, most physicians are not trained to recognize them.”
    SO…DON’T think for yourself…keep taking the vaccines and most importantly, keep allowing your children to get jabbed with foreign matter!! DON’T believe your lying eyes folks! LEAVE THAT TO THE “EXPERTS”…you know, those people who remain unnamed 99.9% of the time…in order that no one in particular is to blame, EXCEPT YOU, because YOU CANNOT THINK FOR YOURSELF, CAN YOU??? TALK ABOUT BEHAVIOR MODIFICATION through continuous “nudging” ala Bernays, Freud, Theo Adorno and the Frankfurt School and the Tavistock Institute. YOU ARE A FARMED ANIMAL, nothing more, if you willingly allow the military-industrial-pharmaceutical complex to roll over you each and every day.

Trackbacks

  1. [...] stupid is the insane SanVax Inc web site, specifically for this article titled “A Parent’s Primer: Vasculitis and Vaccines” Share this:TwitterFacebookLike this:LikeBe the first to like this. This entry was posted in [...]

  2. [...] and who was not taking any drugs presented with a livedo reticularis (mottling of the skin), fever, loss of weight, testicular pain, and paresthesias two months after receiving the third dose of a hepatitis B [...]

Speak Your Mind